Alert archive / Idaho / Flash Flood Warnings in 2022

Flash Flood Warning 6, NWS Spokane, WA

June 5, 2022Nez Perce County, Idaho

NWS Spokane, WA issued this flash flood warning at Jun 5, 2022, 2:05 PM PDT for Nez Perce County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2022, 2:05 PM PDT (21:05 UTC)
Expired
Jun 5, 2022, 5:00 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Nez Perce County, ID

The radar

The Spokane radar (KOTX), 150 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WGUS56 KOTX 052105
FFWOTX
IDC069-060000-
/O.NEW.KOTX.FF.W.0006.220605T2105Z-220606T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
205 PM PDT Sun Jun 5 2022

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  The Bedrock Burn Scar in...
  Northeastern Nez Perce County in north central Idaho...

* Until 500 PM PDT.

* At 205 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Bedrock Burn Scar. Radar estimates between 0.2 
  and 0.4 inches of rain have fallen. The expected rainfall rate is 
  0.5 to 1 inch in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Bedrock Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Bedrock Burn Scar.

* Some locations that will experience flash flooding include...
  Lenore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The affected areas are in and below the Bedrock burn scar north of 
Lenore, including parts of Bedrock Road and River Road. Some 
drainage basins impacted include Bedrock Creek, Louse Creek and Pine 
Creek. High intensity rainfall on the burned area may cause flash 
flooding, mud slides and rock slides. Hikers, residents, and 
motorists in and below the Bedrock burned area should take immediate 
precautions to protect life and property.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Bedrock burn scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4659 11654 4660 11652 4660 11650 4658 11648
      4656 11646 4655 11645 4652 11645 4651 11651
      4650 11658 4651 11660 4652 11661 4655 11662

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

OTX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:00 PM PDT, 5 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
200 PM PDT Sun Jun 5 2022

.SYNOPSIS...
The scattered showers and thunderstorms will persist into Monday
across north Idaho and northeast Washington. After a break on
Tuesday, there will be another chance for showers and thunderstorms
on Wednesday. Friday and Saturday have the potential to be quite
showery as well.

&&

.DISCUSSION...
Late Afternoon and Tonight: As the front progresses through the
region this afternoon, we've had some significant rainfall rates that
led to some torrential rain. Burn scars have been threatened with
flash food conditions. As the afternoon progresses and with the
evening hours, the front should make it's way out of the region and
take most rain with it. Thunderstorms are expected to accompany
scattered cells bringing brief small hail, gusty winds, and
lightning with them. They have been weak so far, but are expected
to pick up, especially in the far southeast of our CWA late this
afternoon. These storms may pose the threat for damaging
wind/large hail and likely make it out of the area by 23Z-00Z.
Showers will tapper off overnight with lingering rain in the
Panhandle. Easily influenced by the cloud coverage this afternoon,
tonight's lows are forecast to drop into the 40s and low 50s.

Monday and Monday Night: As the front leaves the Inland Northwest,
we will be on the backside of the trough bringing in some drier air
for much of the region. However, morning moisture, in the
northeastern valleys, may produce some morning fog. With daytime
heating and significant moisture in portions of the region, there
is potential for afternoon thunderstorms across northeastern WA
and Idaho Panhandle. QPF values indicate that ample rainfall may
produce threats to burn scars pending location. Eyes will be on
showers and storms again tomorrow. Winds look breezy, with
widespread gusts into the 20 to 30 KTS, most likely in the Palouse
and eastern Cascades. Temperatures will be slightly cooler, and
remain below normal. Highs in the 60s with lows in the upper 30s
and 40s. JS

Tuesday: Shortwave ridging will build into the forecast area,
bringing drier conditions after the recent moisture. A stray
shower may form in northern Idaho but otherwise, eastern
Washington will see few clouds with temperatures in the 70s.

Wednesday: A weak shortwave will pass over late Tuesday night with
a return of showers mainly over the mountainous terrain.
Precipitation amounts will remain lighter than what we have recently
seen with any shower. Temperatures will be similar to Tuesday and
despite the cloud coverage, there is a potential to see warmer
temperatures.

Thursday: Thursday will also remain dry until the next system pushes
into the forecast area Thursday night with increasing clouds and
the next chance of showers. Temperatures will again be in the 70s
with mostly cloud skies throughout the day.

Friday into next weekend: We have out eyes on a potential for another
active, wet weekend. Atmospheric moisture begins to increase on Friday,
continuing through Saturday before slowly decreasing moving into
Sunday. The exact locations for best precipitation remain uncertain
as there is a significant amount of model spread. Continue to watch
the forecast as we get closer to next weekend and models come into
better agreement. Temperatures will remain in the 70s to maybe a few
80s on Friday and Saturday before cooling into the 60s and 70s for
Sunday. /KM

&&

.AVIATION...
18Z TAFS: Rain overnight has left behind a moist boundary layer
with low stratus cover resulting in widespread marginal VFR
conditions. The atmosphere is already beginning to destabilize
late this morning with thunderstorms beginning to pop up over the
Columbia Basin. Expect convection to expand in coverage with
diurnal heating. Thunderstorms today will be capable of torrential
downpours, hail and gusty outflow winds. Strongest storms with a
better chance for seeing isolated severe thunderstorms will track
out of northeast Oregon toward the Lewiston Airport this
afternoon. Additional low stratus is expected to develop overnight
tonight across extreme eastern Washington and into the Idaho
Panhandle with marginal VFR to IFR conditions expected for Monday
morning. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        48  66  45  71  52  73 /  60  20  10   0   0  20
Coeur d'Alene  48  64  46  70  52  71 /  70  50  20   0   0  20
Pullman        47  62  44  69  54  70 /  50  30  10   0   0  10
Lewiston       53  69  50  76  58  78 /  80  30  10   0   0  10
Colville       46  66  45  73  50  73 /  60  60  30   0   0  20
Sandpoint      49  62  46  68  49  68 /  70  60  30   0   0  20
Kellogg        49  59  46  67  52  68 /  60  50  30   0   0  20
Moses Lake     49  72  45  76  55  79 /  30   0   0   0  10  10
Wenatchee      50  69  48  74  57  76 /  20  10   0   0  20  20
Omak           48  70  46  76  55  78 /  40  20  10   0  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until 11 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Lewis and Southern Nez Perce
     Counties-Lewiston Area-Northern Panhandle.

WA...Flood Watch until 11 PM PDT this evening for Central Chelan
     County-Lower Garfield and Asotin Counties-Northeast Blue
     Mountains-Northeast Mountains-Okanogan Highlands-Okanogan
     Valley-Spokane Area-Upper Columbia Basin-Washington Palouse-
     Wenatchee Area-Western Chelan County-Western Okanogan
     County.

&&
Hazardous weather outlook, Jun 5, 5:15 AM PDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
515 AM PDT Sun Jun 5 2022

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-061215-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
515 AM PDT Sun Jun 5 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time. Afternoon
convection is expected to produce thunderstorms with occasional
lightning, small hail, brief heavy rain, and gusty winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

In the hours before

Special weather statement, Jun 5, 1:08 PM PDT, 57 minutes before
Special Weather Statement
National Weather Service Spokane WA
108 PM PDT Sun Jun 5 2022

IDZ003-026-WAZ032-033-052030-
Lewiston Area ID-Idaho Palouse ID-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
108 PM PDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southern Latah,
northwestern Nez Perce, southeastern Whitman and north central Asotin
Counties through 130 PM PDT...

At 107 PM PDT, trained weather spotters reported a strong
thunderstorm over Clarkston, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lewiston, Clarkston, Lapwai, Juliaetta, Culdesac, Clarkston
Heights-Vineland, West Clarkston-Highland, Clarkston Heights and
Spalding.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 288 and 328.
 U.S. Highway 12 in Idaho between mile markers 0 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4635 11711 4644 11716 4663 11669 4635 11654
TIME...MOT...LOC 2007Z 249DEG 24KT 4641 11703

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KM
Special weather statement, Jun 5, 1:15 PM PDT, 50 minutes before
Special Weather Statement
National Weather Service Spokane WA
115 PM PDT Sun Jun 5 2022

WAZ033-035-036-052045-
Spokane Area WA-Upper Columbia Basin WA-Washington Palouse WA-
115 PM PDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of north central
Whitman, southeastern Lincoln and southwestern Spokane Counties
through 145 PM PDT...

At 114 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Cheney, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheney, Rosalia, Spangle, Malden, Lamont, Pine City, Amber and Plaza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4714 11766 4720 11794 4755 11761 4737 11721
      4721 11741
TIME...MOT...LOC 2014Z 226DEG 30KT 4727 11767

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KM
Special weather statement, Jun 5, 1:30 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Spokane WA
130 PM PDT Sun Jun 5 2022

IDZ003-004-026-027-052100-
Central Panhandle Mountains ID-Lewiston Area ID-Idaho Palouse ID-
Lewis and Southern Nez Perce Counties ID-
130 PM PDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southeastern Latah,
northeastern Nez Perce and northern Lewis Counties through 200 PM
PDT...

At 130 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lapwai, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Juliaetta, Peck, Southwick, Spalding and Lenore.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 301 and 306.
 U.S. Highway 12 in Idaho between mile markers 11 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4641 11687 4650 11692 4667 11649 4659 11645
      4650 11645 4650 11640 4647 11639
TIME...MOT...LOC 2030Z 246DEG 24KT 4647 11682

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KM
Local storm report, Jun 5, 1:44 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
144 PM PDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             6 NNE LAPWAI            46.48N 116.76W
06/05/2022  E0.75 INCH       NEZ PERCE          ID   TRAINED SPOTTER

&&
Local storm report, Jun 5, 1:45 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
145 PM PDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             KELLER                  48.07N 118.68W
06/03/2022  E1.00 INCH       FERRY              WA   PUBLIC

&&

KD
Local storm report, Jun 5, 1:50 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
150 PM PDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             6 NNE LAPWAI            46.48N 116.76W
06/05/2022  E1.00 INCH       NEZ PERCE          ID   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 6 NNE
            LAPWAI.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:08 PM PDTSpecial Weather StatementOTXNez Perce22 min
Jun 5, 1:30 PM PDTSpecial Weather StatementOTXNez Perce30 min
Jun 5, 1:33 PM PDTFlash Flood WarningOTXNez Perce3 hr
Jun 5, 2:09 PM PDTSpecial Weather StatementOTXKootenai36 min
Jun 5, 3:42 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce48 min
Jun 5, 4:28 PM PDTSevere Thunderstorm WarningOTXLatah35 min
Jun 5, 4:32 PM PDTSevere Thunderstorm WarningOTXNez Perce28 min

Nearby

Flash Flood Warnings in Idaho, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.